Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Tacachardyia or panic attack after surgery?

08/15/2007

Question:

I read the panic attack questions. I had similar reaction but not sure what it was. Upon waking, my heart rate went high, felt like it was jumping out of my chest, they hooked up EKG, told me to "bear down", asked if I`d had heart problems before, first administered one drug 6cc of? No change in heart rate, administered 12cc. No change. Then they administered Versed and the heart rate finally started to decrease. Gave me posassium pills, released. What happened, did I have tacychardia or panic attack. Going in for new surgery, very scared. Someone suggested TIVA instead, perhaps better results with this kind of anesthesia. Any help to not be so scared of going under? I don`t even care about the hip surgery, it`s being put under that has me worried.

Answer:

Tachycardia is what you had. The word means rapid heart rate. Tachycardia has many causes. One cause is indeed a panic attack, although that would seldom be the first diagnosis in the setting you describe - during recovery from a general anesthetic. Your doctors would want to make sure that nothing life-threatening was the cause before concluding that anxiety alone was responsible.

The drug you were given was probably adenosine. It is one treatment for supraventricular tachycardia (SVT) - a rapid heart rate caused by a conduction abnormality in the top part of the heart (the atria). The usual first dose is 6 milligrams which, if unsuccessful, is repeated with double the dose (12 mg). Unsuccessful results with adenosine, and a lack of a previous history of this sort of problem, suggests that you did not have SVT. Other causes of tachycardia include ventricular tachycardia (a sign of serious heart disease), medications, drug interactions, various metabolic, hormonal and electrolyte disorders, lack of oxygen, pain, fever, inadequate return of muscle function, etc.

You need to chat with your anesthesiologist before you have your next procedure. Your anesthesiologist should be given the records of your previous anesthesia and recovery so that a reasonably informed assessment of what happened to you can be made.

If it is felt that you had a panic attack, then reassurance from your care team and relaxation techniques combined with appropriate sedative or anti-anxiety medications may help. TIVA (total intravenous anesthesia) is not likely to have any different results for you than any other mix of agents for general anesthesia. Regional anesthesia is usually an option for hip surgery but you might get even more anxious. Please discuss with your doctors.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University